Metoclopramide and tardive dyskinesia: FDA adds boxed warning

The FDA issued a press release (dated February 26, 2009) in which they announce that the agency will require Metoclopramide (Maxolon, Reglan, Degan, Maxeran, Primperan, and Pylomid) manufacturers to include a boxed warning about the risk of long term or high dose use:

The U.S. Food and Drug Administration announced today that manufacturers of metoclopramide, a drug used to treat gastrointestinal disorders, must add a boxed warning to their drug labels about the risk of its long-term or high-dose use. Chronic use of metoclopramide has been linked to tardive dyskinesia, which may include involuntary and repetitive movements of the body, even after the drugs are no longer taken.

Current product labeling warns of the risk of tardive dyskinesia with chronic metoclopramide treatment. The development of this condition is directly related to the length of time a patient is taking metoclopramide and the number of doses taken. Those at greatest risk include the elderly, especially older women, and people who have been on the drug for a long time.

Tardive dyskinesia is characterized by involuntary, repetitive movements of the extremities, or lip smacking, grimacing, tongue protrusion, rapid eye movements or blinking, puckering and pursing of the lips, or impaired movement of the fingers. These symptoms are rarely reversible and there is no known treatment. However, in some patients, symptoms may lessen or resolve after metoclopramide treatment is stopped.

Recently published analyses suggest that metoclopramide is the most common cause of drug-induced movement disorders. Another analysis of study data by the FDA showed that about 20 percent of patients in that study who used metoclopramide took it for longer than three months. The FDA has also become aware of continued spontaneous reports of tardive dyskinesia in patients who used metoclopramide, the majority of whom had taken the drug for more than three months.

In 2004, an interesting article was published in the Journal of the American Pharmacists Association: Tardive dyskinesia risks and metoclopramide use before and after US market withdrawal of cisapride. The conclusions of the retrospective and observational analysis were:

Well-described TD risk factors were common in metoclopramide-associated TD reports. Given the cisapride market withdrawal and associated increased metoclopramide utilization, the incidence of TD may increase accordingly. TD risk factors relative to the intended benefit and duration of use should be considered in metoclopramide prescribing.

Illustrated Psychopharmacology Lectures in Your Inbox

  • Mechanisms of action, adverse effects and indications of psychotropic medications.
  • Concise and illustrated presentations. 
  • Practical tips for mental health professionals.




Are you a visual learner interested in learning psychopharmacology? Click here to get our videos